How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 43422
Experience:  Experienced Physician trained in New York City. I'm ready to help.
41363181
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

I have a small external hemorrhoid that has never caused me

Customer Question

I have a small external hemorrhoid that has never caused me problems; however two weeks ago I began to have intense itching in the anal region which quickly spread to the entire vulva region. I saw my doctor, she said it was an unexplained rash and prescribed protctosol...didnt work. It got so bad, I began to put desonide 0.05% in the region and this seemed to ease the itch, but when I stop the gel- it returns. I have been back to two other doctors, all preformed visual exam and tested for yeast and UtI, all neg. STILL have intense anal itching and I am worried that continued use of desonide may be hard on the tissue there. Can I continue it the ointment and do you have any idea what is going on?? I am 60 yrs old and in a happily monogamous marriage and have not been anywhere where I could have contracted round worms.
JA: OK. To minimize me, please click the down arrow at the top right corner of this box.
Customer: did you receive my message above??
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: Desmonide ointment 3x's day and YES...THREE doctors! All say it looks "fine"' in the region- red but fine. but the itching is horrible!
JA: How long have you had the symptoms? What seems to make the symptoms worse or better?
Customer: 2 weeks and no, nothing seems to make it better except the ointment and though one of the doctors said I could use it, she had expected it to clear up on its own in a few days...it has not.
JA: Anything else in your medical history you think the doctor should know?
Customer: no, I am an Anatomy/Physiology Professor...this is the weirdest thing, it started all of a sudden, spread to the entire region and is only calmed with the desmonide- can I keep applying it?/
Submitted: 13 days ago.
Category: Medical
Expert:  Dr. David replied 13 days ago.

Hello, this is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 13 days ago.

desonide is a steroid cream and long term use of 3-4 weeks can thin the skin .

the anal and vulvar area are common areas of fungal infections.

at your age of 60, you can have vaginal atrophy and vaginal and anal dryness from lack of estrogen which can cause intense itching

I would try estrogen cream and estrogen suppositories for 4-6 weeks. I bet that will help decrease the itching in the area.

Customer: replied 13 days ago.
Actually, my Gyn has me on vaginal estrogen suppositories for postmenopausal symptoms including frequent UTI's but with the Holidays, I have forgetten to use it! Do you suppose this is all it is? Can I continue the ointment for another week or so? I was also placed on anti-yeast med (2 tabs), just in case- hadnt gotten the test results back. I took the last one today but the test result was negative! So, perhaps this is just the lack of estrogen?
Expert:  Dr. David replied 13 days ago.

yes, you shoudl get back on your vaginal creams and suppositories.

I would stop the steroids.

keep the skin dry there with baby powder.

I think it is because of the lack of estrogen.

let me know if you have other questions.

if done for now, please leave positive rating of 3-5 stars so I can get credit for helping you today

we only get credit for helping clients after positive feedback

you may have to scroll up or down to see the ratings area.

you can always reach me directly with "a question for Dr. David" in the medicine or oncology categories if you have other questions

here is my website if you need to reach me:

http://www.justanswer.com/medical/expert-dr-david/

Thanks for using JustAnswers.com